The Michigan Poison & Drug Information Center at the Wayne State University School of Medicine is alerting those who use marijuana products to a potential emerging public health threat.
Outside of Michigan, several patients have been treated in emergency rooms for opioid exposure and overdose after patients claimed to have only smoked marijuana. In Connecticut, a sample of one of the marijuana products found at an overdose scene was seized by local law enforcement and tested at a state laboratory, testing positive for fentanyl.
The Michigan Department of Health and Human Services said there have not yet been any laboratory-confirmed cases of marijuana laced with fentanyl in the state. However, since June 1, eight suspected cases of fentanyl laced marijuana in Michigan have been identified in a review of probable opioid overdose Emergency Medical Services responses. To date, there have not been any reported deaths among the suspected cases. If you purchase marijuana products, only do so from licensed and reputable sources and vendors. Marijuana users should be cautious when sourcing products and be aware of symptoms related to opioid use/abuse and the signs of opioid overdose, including:
- Pinpoint pupils
- Respiratory depression (slowed breathing)
- Respiratory arrest
- Low blood pressure and low heart rate
Call 911 immediately if anyone who has used marijuana develops symptoms that may be related to a fentanyl or other opioid exposure. Store marijuana products out of sight and reach of children. Unintentional and intentional use and misuse of fentanyl can be fatal.
Training for the use of the reversal agent for opioid overdoses, naloxone, is encouraged. Visit the michigan.gov/Opioids for programs and resources near you.
For more information or questions, call 1-800-222-1222 to speak to certified poison specialists and board certified toxicologists of the Michigan Poison & Drug Information Center.